MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE
Model Number 71675383
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference: (b)(4).
 
Event or Problem Description
It was reported that, an intertan 10s 10mm x 18cm 125d was implanted on (b)(6) 2023, because of a left pertrochanteric femur fracture caused by a fall.On (b)(6) 2023, during an x-ray control, it was noticed the nail broke, which resulted in fragment dislocation, therefore a revision surgery was performed on (b)(6) 2023, where s+n thr implants were placed.This secondary procedure is not related to a fall.Patients' current health status is unknown.
 
Additional Manufacturer Narrative
Section h10: the associated device was returned and evaluated.A visual inspection of the intertan nail reveals the nail fracture into two pieces.Both pieces were returned.Also three screws were returned.One of the screws is fractured into three piece revealed by the visual.The other two screws visual reveal normal wear.The im nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no commonalities that would suggest a device deficiency was found nor an adverse trend, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that an analysis of the post implantation x-ray photos shows undated images, but one does show the shaft break and a persistent femoral neck fracture.However, we are unable to confirm root cause of the reported nail breakage or determine the definitive clinical root cause of the reported events, but an unhealed fracture and the reported fall cannot be ruled out as contributing factors.Although the instructions for use for intramedullary nail system, does warn; ¿cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.¿ therefore, it cannot be concluded that the reported events were associated with a malperformance of the implant.Since it was reported the patient¿s health status is unknown, the impact to the patient beyond that which has already been reported cannot be confirmed nor concluded with the information provided.Should any additional relevant medical information be provided, this cause would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.According with material specification, quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.Internal complaint reference number: (b)(4).

Brand Name
INTERTAN 10S 10MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17020432
Report Number1020279-2023-01192
Device Sequence Number15298401
Product Code JDS
UDI-Device Identifier00885556105696
UDI-Public00885556105696
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675383
Device Catalogue Number71675383
Device Lot Number22KM07193
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2023
Supplement Date Received by Manufacturer08/11/2023
Initial Report FDA Received Date05/30/2023
Supplement Report FDA Received Date08/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/11/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age85 YR
Patient SexMale